Nystatin is a prescription antifungal medication used to treat several different types of yeast infections. Nystatin is available for use with infants as a liquid oral suspension or a cream. Infants are typically prescribed oral nystatin to treat thrush, an overgrowth of yeast called candida that appears as white patches on the gums and tongue. Nystatin cream may be prescribed if an infant has a diaper rash that has become infected with yeast 2. Some infants may also develop a yeast rash after taking a course of antibiotics. While nystatin is considered safe for pediatric use, potential for side effects should be monitored while taking this medication.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
The most commonly reported side effect of nystatin is abdominal upset. Symptoms typically noted include nausea, vomiting and diarrhea. These symptoms should resolve as the body adjusts to this medication. However, if these symptoms persist or become severe, contact your infant’s pediatrician right away. Vomiting and diarrhea can cause an infant to become dehydrated much faster than older children or adults and can lead to serious complications if left untreated.
Infants prescribed nystatin cream may experience skin irritation at the application site. Symptoms of skin irritation include redness, burning, itching and irritation. Occasionally, an infant’s rash may become worse when treated with nystatin cream, requiring discontinuation of the treatment. If your child’s rash is not improving while using nystatin, contact your pediatrician. Your infant will probably need to be reevaluated by your doctor to determine if nystatin treatment should be continued.
Some infants may develop an allergic reaction to nystatin. Contact your pediatrician or seek medical attention immediately if you suspect your infant is having an allergic reaction, as a delay in treatment could lead to serious complications or death. Symptoms of an allergic reaction include:
- severe cough
- difficulty swallowing
- blue skin color
- swelling of the face
- tongue or throat
Seek emergency medical care if the infant appears to have trouble breathing.
Occasionally, an infant’s rash may become worse when treated with nystatin cream, requiring discontinuation of the treatment. Infants prescribed nystatin cream may experience skin irritation at the application site. Some infants may also develop a yeast rash after taking a course of antibiotics.
- morgana4 image by caterina bassoli from Fotolia.com